Preventing and responding to opioid overdoses

August 31st is International Overdose Awareness Day. Being prepared to prevent or respond to an opioid overdose can help save a life.

Two young women talking.
Photo: Pexels/Liza Summer.

International Overdose Awareness Day is held annually on August 31st. It is the world’s largest campaign to help raise awareness about the risk of drug overdose — a crucial effort, considering the risk of death by opioid overdose. It is estimated that 130 people die every day in the United States from opioid-related drug overdoses. We all have a critical role to play in preventing and responding to opioid overdoses.

If you or someone you know is taking a prescription opioid medication to manage pain, you can be prepared in case of an overdose. While opioid medications can be effective pain relievers, they also carry a variety of risks and potential side effects. These risks include developing an opioid use disorder, which is a chronic brain disorder (also known as opioid addiction), overdose and death.

An opioid use disorder disrupts typical brain function and impacts an individual’s behavior. If an individual misuses opioids, whether prescription pain medication, heroin or fentanyl, an overdose can occur. An overdose is when our body has more of a substance than it is able to handle. An overdose causes harm to the body; it is essentially a poisoning and can be deadly or nonfatal.

A person experiencing an overdose may show several signs, such as tiny, constricted "pinpoint pupils"; having a limp body, a very pale face or clammy skin; purple or blue colored fingernails or lips; vomiting or making gurgling sounds; being unable to speak or be woken up when shaken (loss of consciousness); or exhibiting slow, or no, breathing or heartbeat.

Overdoses are dangerous; they can be life-threatening and need immediate medical attention. In the case of an opioid overdose situation, you can be ready by keeping naloxone on hand and ensuring you, family members and friends know how to use it. Naloxone is a drug commonly given as a nasal spray and reverses the effects of an opioid overdose. If you experience an overdose, you will likely be unable to respond, and another individual will need to give naloxone to you.

Call 9-1-1 if you witness someone overdosing. If you have naloxone available, give it right away, and seek medical care for the individual.

However, overdoses can be prevented. You can help prevent opioid overdoses by:

  • Only taking a prescription written for you. If you take medication prescribed for someone else, an overdose is possible.
  • Taking an opioid medication as prescribed by a licensed health care provider. Do not adjust how often or how much of the medication you take on your own. Talk with your health care provider to discuss any changes and agree on a plan together.
  • Using an opioid medication appropriately. Overdoses can occur if you use an opioid to feel good or experience a "high." An overdose is also possible if you take it along with other substances, such as other medications, drugs or alcohol. Mixing opioids and other substances is dangerous and can be deadly. Let your health care provider know if you take other medication or substances.
  • Keeping all medications safe. Store your medications in a protected storage container, such as a lockable medicine cabinet or lock box. Make sure family members, friends or guests are unable to access this storage.
  • Taking any leftover medication to a prescription medication drop-off site. Once your prescription or treatment is complete, protect others by properly disposing of medication you will no longer use. You can drop off unused medication at many community locations across Michigan, including local pharmacies, clinics, hospitals and retail or waste collection sites.

Available Resources

For additional ways on how to prevent an overdose, learn more from the Centers for Disease Control and Prevention’s overdose prevention work.

Visit the International Overdose Awareness Day website to learn more about how you can get involved in your community.

Michigan State University Extension also provides education on preventing opioid misuse and managing chronic pain. To learn more about preventing opioid misuse, visit Michigan Substance Use Prevention, Education, and Recovery (MiSUPER).

For additional support managing chronic pain, consider participating in MSU Extension’s six-week Chronic Pain Personal Action Towards Health (PATH) program. With support from others living with chronic pain, participants learn helpful self-management tools and skills such as communication with health care providers and family, healthy eating, pacing and planning activities and managing difficult emotions.

Did you find this article useful?


You Might Also Be Interested In